Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Having pain bloating and gas. Had Prostatitis and Urologist. Put Cephalexin. Allergic to Penicillin, Sulfur and Cipro. Remedy?

User rating for this question
Very Good
Answered by

Pediatrician
Practicing since : 1976
Answered : 1872 Questions
Question
I'm 75 years old and it seems like every antibiotic I take has a impact on my colon, ie: pain, bloating, gas and so forth. Even when I take them with food. I remember my Mother having the same problem. I just had a bout of Prostatitis and the Urologist put me on Cephalexin, 500 MG, 3X a day. He wanted me to take it for 30 days and I could not get past 14 days. I'm also allergic to Penicillin, Sulfur, and Cipro.
What does one do?
XXXXXX
Posted Sat, 29 Jun 2013 in General Health
 
 
Answered by Dr. Rajiv K Khandelwal 1 hour later
Hi XXXXXX,

Thank you for your query.

Unfortunately this is the side effect of antibiotics as they happen to kill the healthy bacteria in the intestines. I hope the doctors must have prescribed some probiotics such as lactobacillus along with the antibiotics. If not then it is advisable to have them while completing your course of antibiotics so as to minimize the symptoms that you get. I am afraid that there is no other alternative, though some antibiotics may give fewer symptoms but then their spectrum of action may not cover the infection which you may be having.

I hope I have answered your query to your satisfaction. Please feel free to revert back in case you need any clarifications or would like to share more facts.

Wishing you all the best.

Regards,

Rajiv K Khandelwal
http://goo.gl/SuCjl
Above answer was peer-reviewed by
 
Follow-up: Having pain bloating and gas. Had Prostatitis and Urologist. Put Cephalexin. Allergic to Penicillin, Sulfur and Cipro. Remedy? 1 hour later
You are so correct! After I quit the antibiotic I started to take Yakult and my colon is slowly starting to respond. I sort of knew this but was concerned it would impact the antibiotic so did not. Shame on me!
Good job Doctor and thank you.
XXXXXX
 
 
Answered by Dr. Rajiv K Khandelwal 1 hour later
Hi XXXXXX,

Thank you for your post. I am happy that I have been able to give you the correct advice.

In case you intend closing the query then do provide your review.

Wishing you all the best,

Regards,

Rajiv
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor